Gastrointestinal bleeding is the main hazard identified for DAT with aspirin and clopidogrel following ACS. However, our study suggests that the co-prescription of PPIs with aspirin and clopidogrel does not alter the risk of gastrointestinal bleeding in these patients (odds ratio 1.45, p=0.58).
The findings reported here are consistent with another retrospective study that was carried out to determine the efficacy of PPIs in lowering the risk of gastrointestinal bleeding for patients receiving DAT with aspirin and clopidogrel. In a retrospective study of 1,023 patients, no difference was found in the incidence of upper gastrointestinal bleeding between those patients receiving and those not receiving PPIs (0.7% vs. 0.6%, p=0.88). A cohort analysis of a pharmacy database of 385 patients, which assessed the role of PPIs in reducing the probability of gastrointestinal bleeding in patients who possessed additional risk factors for gastrointestinal bleeding, found that only those with an additional risk factor had a lower incidence of gastrointestinal bleeding with PPIs compared with those without PPIs (1.7% vs. 11.1%, p=0.05). However, a retrospective study of 666 patients found a reduced risk of gastrointestinal bleeding with PPIs for patients receiving DAT.
The benefits of prescribing PPIs should, therefore, be weighed in individual cases, and only patients with an increased risk of gastrointestinal bleeding should be considered for PPIs. Risk factors for gastrointestinal bleeding are not well characterised, but the most important are a prior history of peptic ulcers or gastrointestinal bleeding and advanced age.[4,9]
The limitations of our study include its retrospective nature and the small sample size.
In summary, empirical prophylactic prescription of PPIs in patients on DAT with aspirin and clopidogrel following ACS is of no significant benefit in reducing a predisposition to upper gastrointestinal bleeding; however, studies with larger population numbers are warranted in order to confirm this conclusion.
Br J Cardiol. 2013;20(4) © 2013 Medinews (Cardiology) Limited